Illinois, 2024

Hail in Illinois, March 4 to 5, 2024

March 4 to 5, 2024 · NWS ILX · 6 events in 6 counties and zones

A slow-moving cold front interacting with an unseasonably warm and humid airmass triggered scattered thunderstorms in the Illinois River Valley during the late evening of March 4th. A few of the strongest cells produced hail as large as quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front interacting with an unseasonably warm and humid airmass triggered scattered thunderstorms in the Illinois River Valley during the late evening of March 4th. A few of the strongest cells produced hail as large as quarters. As the front continued eastward, additional scattered storms with penny-sized hail occurred across portions of Richland and Lawrence counties during the early morning of March 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 4, 5:22 PM CST, 2 hours 58 minutes earlier. Its key messages:

  • A slow-moving cold front is expected to pass through central and southeastern Illinois this evening through tomorrow morning. There is a marginal risk (level 1 of 5) for severe weather overnight tonight. All hazard possible.
  • Next round of active weather is expected to impact central Illinois on Thursday and Friday, with a 70-90% chance of precipitation Thursday night into Friday.
Area forecast discussion, Mar 4, 5:22 PM CST, 2 hours 58 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
522 PM CST Mon Mar 4 2024

.KEY MESSAGES...

- A slow-moving cold front is expected to pass through central and
  southeastern Illinois this evening through tomorrow morning.
  There is a marginal risk (level 1 of 5) for severe weather
  overnight tonight. All hazard possible.

- Next round of active weather is expected to impact central
  Illinois on Thursday and Friday, with a 70-90% chance of
  precipitation Thursday night into Friday.

&&

.DISCUSSION...
Issued at 230 PM CST Mon Mar 4 2024

There is a stationary front draped over northwest Illinois this
afternoon. It is expected to begin moving south late this afternoon,
bringing the cold front through central and southeastern Illinois.
SPC has maintained a marginal risk (level 1 of 5) for all of central
Illinois for this evening. There is a 2% tornado risk area for the
Illinois River Valley and north. The 5% wind and hail risk area
covers the entire CWA. There is a chance that some isolated cells
could develop ahead of the front but there isn't high confidence
that those will be severe.

Timing for the severe weather this evening looks to enter our CWA
around 5-6pm and becoming more widespread by 7pm. The front will be
moving from the NW to the SE across central Illinois. It will take
the whole night to transverse the entirety of the CWA, exiting late
tomorrow morning. The strongest shear looks to remain slightly
displaced behind the front. Shear vectors ahead of the front are
parallel with the front. If they were more perpendicular, we would
be more concerned for a stronger QLCS type system to occur. We have
the ingredients for a QLCS set-up (DCAPE: 800-900 J/kg, 0-6km mean
wind: 30-35 kts, MUCAPE: 1000-1500 J/kg, EBWD: 30-35 kts), but the
shear vectors are too parallel. The shear could influence the
storms to be elevated. The biggest risk tonight looks to be small
hail and severe winds along an unorganized line of thunderstorms,
however, an isolated, weak tornado cannot be ruled out.

Lows tonight will be in the 40s to low 50s north of I-72 and range
from 50-60 south of I-72. Highs tomorrow will also have a large
spread from NW to SE of about 15 degrees (low 50s to upper 60s). The
daytime temperatures will mainly stay in the 50s through the
extended. The coolest days are to be Saturday and Sunday with
temperatures in the mid to upper 40s.

The next round of showers and thunderstorms are expected to move
through the area by late week. There is a 60-80% chance of
precipitation Thursday night into Friday. After this round of
precipitation, the extended beyond Friday night looks to remain
mostly dry.

Delaney

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 522 PM CST Mon Mar 4 2024

A slow-moving cold front is still expected to enter central Illinois
this evening, bringing with it lower ceilings and thunderstorm
chances. As the cold front transverses through the area, ceilings
will gradually lower through the overnight hours. This TAF period
focuses on the rain and thunderstorm influence of each site.
Currently, we are seeing VFR conditions across the region, but by
this evening/overnight, we will see MVFR conditions while the storms
move through. Following the cold frontal passage, there will be IFR
conditions by mid morning. Winds will be gusty and shift from
southerly to northerly once the front passes tonight into tomorrow
morning.

Delaney

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 4, 3:15 PM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
315 PM CST Mon Mar 4 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-051015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
315 PM CST Mon Mar 4 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Through tonight.

South winds are forecast to gust to 30 to 35 mph this afternoon and
evening. Isolated gusts to 40-45 mph may occur ahead of the cold
front during the evening hours.

Prepare for scattered thunderstorms this evening and overnight. Some
of the storms could be strong to severe, with hail and damaging
winds the primary severe weather threat. An isolated tornado may
develop, most probable west of I-55 during the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be lingering chances for storms Tuesday morning across
central Illinois, then over east central Illinois in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 7 pm this evening.

Expected storm motion is toward the northeast around 40 mph.

AT/Deubelbeiss

The radar

The Quad Cities radar (KDVN), 70 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Knox

When
March 4, 8:20 PM CST to 8:25 PM CST
Where
Knox County, 4.64 mi N of Centerville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.137, -90.038

Hail, Peoria

When
March 4, 9:56 PM CST to 10:01 PM CST
Where
Peoria County, 1 mi NE of Alta
Measured
0.75 in hail
Reported by
Public
Coordinates
40.830, -89.617

Hail, Champaign

When
March 4, 10:55 PM CST to 11:00 PM CST
Where
Champaign County, 3 mi SE of Mahomet
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.169, -88.360

Hail, Vermilion

When
March 5, 2:39 AM CST to 2:44 AM CST
Where
Vermilion County, 3 mi E of Danville
Measured
1 in hail
Reported by
Public
Coordinates
40.130, -87.563

Hail, Richland

When
March 5, 7:31 AM CST to 7:36 AM CST
Where
Richland County, 4 mi SSW of Noble
Measured
0.75 in hail
Reported by
Public
Coordinates
38.647, -88.248

Hail, Lawrence

When
March 5, 8:15 AM CST to 8:20 AM CST
Where
Lawrence County, 4 mi N of Sumner
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.778, -87.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154946, 1154947, 1154948, 1154949, 1154950, 1154951.